Convergence and error estimates in finite volume schemes for general multidimensional scalar conservation laws. I. Explicite monotone schemes. (English) Zbl 0823.65087

Convergence of explicit finite volume schemes for scalar conservation laws in several space dimensions is studied. The triangulation is regular and the numerical solution is piecewise constant in space and time. It is assumed that the flows across cell faces lead to a monotone scheme when applied to a one-dimensional scalar conservation law. The main result is an error estimate for problems where the initial condition \(u^ 0\) belongs to BV. This estimate gives a \(h^{1/4}\) convergence rate in \(L_ 1\) if \(u^ 0\) has compact support. In addition uniform convergence in time is obtained if \(u^ 0 \in L^ \infty \cap L^ 1\).
These results are obtained following the approach of N. N. Kuznetsov [Zh. Vychisl. Mat. Mat. Fiz 16, 1489-1502 (1976; Zbl 0354.35021)] and do not involve measured valued solutions. It is indicated how the results could be extended to general \(E\)-schemes.


65M12 Stability and convergence of numerical methods for initial value and initial-boundary value problems involving PDEs
65M15 Error bounds for initial value and initial-boundary value problems involving PDEs
65M06 Finite difference methods for initial value and initial-boundary value problems involving PDEs
35L65 Hyperbolic conservation laws
Full Text: DOI EuDML


[1] S. BENHARBIT, A. CHALABI, J.-P. VILA, Numerical viscosity, entropy condition and convergence of finite volume scheme for general multidimensional conservation laws, Taormina, 1992. Zbl0964.65531 MR1262348 · Zbl 0964.65531
[2] S. BENHARBIT, A. CHALABI, J.-P. VILA, Numerical Viscosity and Convergence of Finite Volume Methods for Conservation Laws with Boundary Conditions, to appear SIAM Journal, on Num. Ana., 1994. Zbl0865.35082 MR1335655 · Zbl 0865.35082
[3] B. COCKBURN, F. COQUEL, P. LE FLOCH, C. W. SHU, Convergence of finite volume methods, Preprint, 1991.
[4] F. COQUE, P. LE FLOCH, Convergence of finite difference schemes for conservation laws in several space dimensions : the corrected antidiffusion flux approach, RI École polytechnique 210, 1990. Zbl0741.35036 MR1046532 · Zbl 0741.35036
[5] S. CHAMPIER, T. GALLOUET, Convergence d’un schéma décentré amont pour une équation hyperbolique linéaire sur un maillage triangulaire, to appear M2AN. Zbl0772.65065 · Zbl 0772.65065
[6] S. CHAMPIER, T. GALLOUET, R. HERBIN, Convergence of an upstream finite volume scheme for a non linear hyperbolic equation on a triangular mesh, Preprint, Université de Savoie, 1991. Zbl0801.65089 MR1245008 · Zbl 0801.65089
[7] M. CRANDALL, A. MAJDA, Monotone Difference Approximations for Scalar Conservation Laws, Math. of Comp., 1980, 34, 149, pp. 1-21. Zbl0423.65052 MR551288 · Zbl 0423.65052
[8] B. COCKBURN, On the continuity in BV (\Omega ) of the L2 projection into finite element spaces, Preprint 90-1, Army High performance comp. res. center Univ. Minnesota. MR1094943 · Zbl 0736.47006
[9] M. CRANDALL, L. TARTAR, Some relations beetween nonexpansive and order preserving mappings, Proc. A.M.S., 78, pp. 385-390, 1980. Zbl0449.47059 MR553381 · Zbl 0449.47059
[10] R. J. DIPERNA, Measure-valued solution to conservation laws, Arch. Rat. Mech. Anal., 1985, 88, pp. 223-270. Zbl0616.35055 MR775191 · Zbl 0616.35055
[11] C. JOHNSON, J. PITKARANKA, An analysis of the discontinuous Galerkin method for a scalar hyperbolic equation, Math. of Comp., 1984, 47, pp. 285-312.
[12] N. N. KUZNETSOV, Accuracy of some approximate methods for computing the weak solution of a first order quasi-linear equation, USSR Comp. Math. and Math. Phys., 1976, 16, pp. 105-119. Zbl0381.35015 · Zbl 0381.35015
[13] N. N. KUZNETSOV, S. A. VOLOSIN, On monotone difference approximations for a first order quasilinear equation, Soviet Math. Dokl., 1976, v. 17, pp. 1203-1206. Zbl0361.65082 · Zbl 0361.65082
[14] S. N. KRUZKOV, First order quasilinear equations in several independent variables, Math. USSR Sbornik, 1970, 10, pp. 217-243. Zbl0215.16203 · Zbl 0215.16203
[15] P. D. LAX, Shock waves and entropy Contributions to non linear Functional analysis, ed. E. A. Zarantonello, Academic press, 1971. Zbl0268.35014 MR367471 · Zbl 0268.35014
[16] S. OSHER, Riemann solvers, the entropy condition and difference approximations, Siam. Jour. num. anal., 1984. Zbl0592.65069 MR736327 · Zbl 0592.65069
[17] [17] A. SZEPESSI, Convergence of a streamline diffusion finite element method for a conservation law with boundary conditions, RAIRO Model. Math. Anal. Numer., 1991, 25, pp. 749-783. Zbl0751.65061 MR1135992 · Zbl 0751.65061
[18] E. TADMOR, Numerical viscosity and the entropy condition, Math. of Comp., 1984, 43, pp. 369-381. Zbl0587.65058 MR758189 · Zbl 0587.65058
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.